Alert archive / Hawaii / High Wind Warnings in 2006

High Wind Warning 6, NWS Honolulu, HI

October 16, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Oct 16, 2006, 11:36 PM HST for Hawaii County, Hawaii. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 11:36 PM HST (09:36 UTC)
Expired
Oct 17, 2006, 3:42 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Oct 17, 12:00 AM HSTFLASH FLOODKailua-Kona, HIALII DRIVE FROM PIER TO HUALALAI ST CLOSED DUE TO FLOODING.
Oct 17, 3:10 AM HSTFLASH FLOODHolualoa, HIHIGHWAY 180 CLOSED AT KAMALANI ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 170936
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1136 PM HST MON OCT 16 2006

...STRONG WINDS BUFFETING UPPER SLOPES AND SUMMITS OF MAUNA KEA
AND MAUNA LOA...

.AN UPPER TROUGH SWINGING ACROSS THE ISLAND CHAIN WILL BRING
STRONG WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA TONITE.
WINDS WILL GRADUALLY EASE ON TUESDAY.

HIZ028-171600-
/O.NEW.PHFO.HW.W.0006.061017T0936Z-061017T1600Z/
BIG ISLAND SUMMITS-
1136 PM HST MON OCT 16 2006

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

STRONG SOUTH TO SOUTHWEST WINDS ARE BLOWING OVER THE BIG ISLAND
SUMMITS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWHW70 PHFO 171342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST TUE OCT 17 2006

...WINDS EASING ON BIG ISLAND SUMMITS BUT CONTINUED WINDY...

.AN UPPER TROUGH IS BRINGING WINDY CONDITIONS TO THE SUMMITS AND
UPPER SLOPES OF THE BIG ISLAND...BUT WINDS WILL BE GRADUALLY
DECREASING BY TONIGHT. 

HIZ028-180200-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-061017T1600Z/
/O.NEW.PHFO.WI.Y.0029.061017T1342Z-061018T0200Z/
BIG ISLAND SUMMITS-
342 AM HST TUE OCT 17 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED.

SOUTH TO SOUTHWEST WINDS WILL BE 25 TO 35 MPH THROUGH THE DAY
TODAY....WITH WINDS DROPPING BELOW ADVISORY SPEEDS BY TONIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Oct 16, 10:00 PM HST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 16, 10:00 PM HST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST MON OCT 16 2006

.SYNOPSIS... A COLD FRONT OVER MAUI COUNTY AND REMNANTS OF FORMER
TROPICAL DEPRESSION FOUR-C WILL PRODUCE HEAVY SHOWERS AND
THUNDERSTORMS ACROSS THE BIG ISLAND TONIGHT. THE HEAVY SHOWERS ARE
EXPECTED TO PRODUCE FLOODING ACROSS THE BIG ISLAND AND SEVERE
THUNDERSTORMS ARE POSSIBLE AS WELL. A SECOND COLD FRONT WILL REACH
KAUAI TONIGHT AND MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED
TO REMAIN RATHER LIGHT FOR THE LATTER HALF OF THE WEEK AS A WEAK
SURFACE TROUGH REMAINS NEAR THE ISLANDS.

&&

.DISCUSSION...A RATHER BUSY EVENING ALREADY WEATHER WISE ACROSS THE
BIG ISLAND AS A COLD FRONT AND REMNANTS OF FORMER TROPICAL
DEPRESSION FOUR-C ARE PRODUCING HEAVY SHOWERS AND THUNDERSTORMS OVER
THE ORCHID ISLE. EARLIER THIS EVENING...THERE WERE SEVERE
THUNDERSTORM SIGNATURES ON SATELLITE AND RADAR IMAGERY WHICH
PROMPTED TWO SEVERE THUNDERSTORM WARNINGS...A RARITY ANYWHERE IN
THE STATE. WEATHER OBSERVERS AND SURFACE OBSERVATIONS ALSO REPORTED
PERIODS OF CONTINUOUS THUNDERSTORMS AND LIGHTNING.

THE COLD FRONT IS ORIENTED SOUTHWEST TO NORTHEAST AND ALTHOUGH IT
IS CURRENTLY OVER THE BIG ISLAND...THE HEAVIEST SHOWERS ARE OVER
THE BIG ISLAND IN ASSOCIATION WITH THE CONVERGENT SOUTHWEST FLOW.
MOISTURE ASSOCIATED WITH THE REMNANTS OF FORMER TROPICAL DEPRESSION
FOUR-C IS PROVIDING THE FUEL FOR THE HEAVY SHOWERS AND
THUNDERSTORMS...WHICH ARE BEING SUPPORTED BY A WELL DEFINED AND
VIGOROUS TROUGH ALOFT. THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR THE BIG ISLAND TONIGHT AND TUESDAY.

WE ARE ALSO WATCHING A SECOND THOUGH WEAKER FRONT NORTHWEST OF
KAUAI. LIGHTNING SENSORS INDICATE A FAIRLY ACTIVE FIELD OF
THUNDERSTORMS BEHIND THE FRONT. THIS FRONT HAS SLOWED ITS PROGRESS
TOWARD KAUAI...IN RESPONSE THE SLOWING OF THE MAIN FRONT OVER THE
BIG ISLAND. NONETHELESS...THUNDERSTORMS ARE A DEFINITE POSSIBILITY
FOR KAUAI TONIGHT AND OAHU TOMORROW.

MODELS INDICATE A SURFACE LOW FORMING ALONG THE FRONT NORTHEAST OF
THE BIG ISLAND TOMORROW AND MOVING NORTHWARD THEREAFTER.
UNFORTUNATELY...THIS MEANS THE FRONT WILL STALL NEAR THE BIG ISLAND
FOR POSSIBLY ANOTHER 12 TO 18 HOURS...MAINTAINING THE THREAT OF
HEAVY SHOWERS AND THUNDERSTORMS THROUGH MOST OF TUESDAY.

UNSTABLE CONDITIONS WILL PERSIST ACROSS THE STATE FOR THE NEXT FEW
DAYS AS A LOW/TROUGH ALOFT PARKS ITSELF NEAR THE ISLANDS. AS THE
SURFACE FRONTS DISSIPATE AND TROUGHS LINGER...WINDS WILL REMAIN
LIGHT AND THERE WILL LIKELY BE A TRANSITION TOWARD INTERIOR
CONVECTION OVER THE ISLANDS EACH AFTERNOON. HOWEVER...LETS TAKE
CARE OF THE WEATHER AT HAND FIRST. BIG ISLAND RESIDENTS ARE URGED
TO STAY TUNED TO MEDIA OUTLET AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION REGARDING WATCHES WARNINGS AND ADVISORIES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND
AND SURROUNDING COASTAL WATERS.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND.
GALE WARNING TODAY FOR THE OFFSHORE WATERS NORTHEAST OF THE
BIG ISLAND.

&&

TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:13 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 6:20 PM HSTSpecial Marine WarningHFO115 min
Oct 16, 7:11 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 7:29 PM HSTSevere Thunderstorm WarningHFOHawaii61 min
Oct 16, 7:31 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 8:03 PM HSTSevere Thunderstorm WarningHFOHawaii43 min
Oct 16, 8:13 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 9:51 PM HSTSpecial Marine WarningHFO84 min
Oct 16, 10:09 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 10:20 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 10:41 PM HSTSevere Thunderstorm WarningHFOKauai19 min
Oct 16, 11:04 PM HSTSevere Thunderstorm WarningHFOKauai15 min
Oct 17, 12:07 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 12:41 AM HSTSpecial Marine WarningHFO2 hr
Oct 17, 1:15 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 17, 2:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 2:37 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 3:42 AM HSTWind AdvisoryHFOHawaii35 hr
Oct 17, 4:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 4:15 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

High Wind Warnings in Hawaii, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.